Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Took unwanted 72 after intercourse. Missing periods. Pregnancy test negative. What should be done?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
My friend (girl) had her periods on 22 to 24 Sep (not sure on exact dates - could be a day before or after 22 to 24 Sep 2012) - she had sex with her boy friend on 31st Sep night and 1st Oct. However on 2nd Oct morning she took a unwanted 72 pill. She was expecting her periods by this 20th Oct however, she did not get it. She did a test on 26th Oct a home pregnancy test with 2 strips and the result was negative. Please suggest on what is to be done further now to confirm that she is not pregnant - as of now she is yet to get her periods as well - she is planning to take deviry tablet from tomorrow as well - one per day for 10 days to force her periods to come. Please suggest on what is to be done to make sure she gets her periods and not pregnant
Posted Sat, 24 Nov 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Asra Ishtiaq Ahmed 13 minutes later
Hello there.

Thanks for writing.

As you say your friend has regular periods and she was expecting menses on the 20th, so its not too early for the urine test to be negative.
If she was pregnant , the test would have been positive by now.

She had unprotected intercourse twice and took i-pill after the second act.
So for the first unprotected act, the i-pill was not totally protective as it was more than 24 hours when she took it. The more the i-pill is delayed , the lesser the protection is.

She can confirm pregnancy by blood test for beta hcG. It has to be positive if she was pregnant.

An ultrasound would be too early for detecting pregnancy though it would be useful to rule out other causes of delayed periods.

The other possibility of delayed periods is use of i-pill in this cycle.
Periods do get delayed with use of these pills.

I suggest she can take the deviry tablets twice a day for 5 days. After stopping the deviry tablet, she is likely to menstruate within a week.
If she does not get menses then she needs to get an ultrasound done to confirm the cause of no periods.
Also If she is pregnant, she wont menstruate with deviry tablets.

Take care.
Above answer was peer-reviewed by
Follow-up: Took unwanted 72 after intercourse. Missing periods. Pregnancy test negative. What should be done? 36 hours later
Dear Dr. Asra,

Thanks for the reply.

She did a test again on 31st Oct - 4 home pregnancy tests on the strip and all showed negative

Therefore i believe there is less chances of her being pregnant.

secondly for the last 5 days, she had been showing symptoms like menstrual cramps (though she has not got menses as yet), back pain and nausea. she confirms that these are usually the symptoms of her menses on an ongoing basis and that these occur before (and/or) during her normal periods. However, she has taken a meftalspas (day before yesterday) to get rid of the symptoms of her menses. After the intake of this tablet, symptoms had subsided yesterday but not completely.

so do u still recumbent her the deviry tablet 10 mg (twice a day) to get her periods? can she start it from now?

can she continue to take meftalspas on the reoccurrence of the symptoms with more severity like before? also can she take this in combination with the 5 day course of deviry tablet that you had prescribed now?

One more question please - On an average how long would it take for a pregnant women to get a positive result in a strip test from the day of her sexual actions? And what is the maximum amount of time she has to check with the strips ? how long more is the possibility of her getting pregnant as she had sex on 31st sep and 1st of october?

Thanks in advance for your patience reply

Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing back.

You are most welcome for any queries.

If 1st october was her last unprotected sexual act then by now if she would have got pregnant due to it, the test would have been positive.

Since all her tests are showing negative till now, I do not think she is pregnant.

The choice of using deviry tablet is hers. If she has patience to wait for her periods, she can.
Generally its advisable to get an ultrasound prior to using any such tablets to know the cause of delayed periods.
In her case as it was her first delayed period and she had used emergency hormonal pills, the likely possibility of the delay is a physiological cause.

There is no harm as such in using deviry tablets.

She can use it and if she does not menstruate in a weeks time after stopping the deviry then definitely she needs to get an ultrasound.
Meftal spas is antispasmodic and can be taken along with deviry. There is no harm.

The pregnancy test is calculated to be positive from the day of ovulation and not from the day of sexual act. So if your friends last menses date was 22 Sept, then her ovulation time was around October 3rd to 8th.
A urine test is positive after 2 weeks of ovulation which is around the first day of missed period.
So if she was pregnant , the test should have been positive by now.
There is no use of checking further as considering her last menses date which was 22nd september, her ovulation (egg release) must have occurred around 6th october. If she had conceived by the unprotected act she had on 1st october, she would have been positive by now.

Take care.
Above answer was peer-reviewed by
Follow-up: Took unwanted 72 after intercourse. Missing periods. Pregnancy test negative. What should be done? 3 days later
Dear Dr. Asra,

Thanks for the message again. Really appreciate your reply - it was very consoling.

Following the conversation, she did a pregnancy tube test on 31st October (4 tests) and it all showed negative and i had informed you on the last message itself.

As of now she started taking the Deviry tablet. her first one was at exactly 4pm today and at 6 pm she found that there was a vaginal discharge which was brown in color. We are not sure what this is. Kindly advise


Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

Thanks for writing back.

Brown discharge might be an indication that she is starting to menstruate.

If a menstrual period is late, it can lead to a brown discharge rather than red discharge.
It could also mean that for whatever reason during last menses the entire uterine lining failed to make a timely exit. What you are seeing now is the fashionably late exit. It is the uterine lining which is shed in menses.

Now since she has already started deviry she should continue for 5 days atleast.
But when used for 5 days , it has to be taken twice daily.

After she stops she will definitely menstruate.

In the rare possibility of no periods after using deviry, ultrasound is required.

take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor